Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 287, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 8:16 PM CDT for Mahaska County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 8:16 PM CDT (01:16 UTC)
- Expired
- Sep 1, 2018, 8:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
072 WUUS53 KDMX 020116 SVRDMX IAC123-020130- /O.NEW.KDMX.SV.W.0287.180902T0116Z-180902T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 816 PM CDT SAT SEP 1 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Mahaska County in south central Iowa... * Until 830 PM CDT. * At 815 PM CDT, a severe thunderstorm was located 7 miles southwest of Delta, or 9 miles east of Oskaloosa, moving east at 20 mph. 2 HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Fremont, Rose Hill, Keomah Village, Lake Keomah State Park and Oskaloosa Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4116 9252 4134 9258 4139 9241 4118 9241 TIME...MOT...LOC 0115Z 255DEG 36KT 4127 9246 HAIL...1.00IN WIND...<50MPH $$ Johnson
1 follow-up statement
793
WWUS53 KDMX 020126 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
826 PM CDT SAT SEP 1 2018
IAC123-020136-
/O.EXP.KDMX.SV.W.0287.000000T0000Z-180902T0130Z/
Mahaska IA-
826 PM CDT SAT SEP 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHASKA COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern Iowa.
LAT...LON 4116 9252 4134 9258 4139 9241 4118 9241
TIME...MOT...LOC 0126Z 255DEG 36KT 4130 9233
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:54 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 1, 6:54 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Sat Sep 1 2018 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 640 PM CDT Sat Sep 1 2018 Rain showers and thunderstorms will continue to be the main concern overnight and into the morning. Thunderstorms will be isolated in nature, and showers will become more widespread throughout the period. For the most part, conditions will prevail in the lower range of MVFR. There may be brief periods of IFR if a downpour occurs directly over a terminal. Confidence in thunderstorm is occurrence is high across central Iowa is high, direct impacts to specific terminals is medium. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ025>028-034>039- 045>050-057>062-070>075. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 7:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 W ALTOONA 41.64N 93.54W
09/01/2018 E1.75 INCH POLK IA FIRE DEPT/RESCUE
REPORTED AT DELAWARE TOWNSHIP FD.
&&
BSSLocal storm report, Sep 1, 7:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 3 WSW ALTOONA 41.64N 93.53W
09/01/2018 E1.00 INCH POLK IA PUBLIC
&&
AKLocal storm report, Sep 1, 7:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL DALLAS CENTER 41.68N 93.96W
09/01/2018 E0.88 INCH DALLAS IA FIRE DEPT/RESCUE
&&
BSSLocal storm report, Sep 1, 7:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL BONDURANT 41.69N 93.46W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 7:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 4 SE SAYLORVILLE 41.64N 93.56W
09/01/2018 E2.00 INCH POLK IA BROADCAST MEDIA
REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
MOINES. VIA WHO TV. TIME ESTIMATED.
&&
BSSLocal storm report, Sep 1, 8:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 NNW BONDURANT 41.70N 93.47W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA MPING. TIME ESTIMATED.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 54 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:20 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 1, 10:47 PM CDT | Flash Flood Warning | DMX | Jasper, Poweshiek | 5 hr |
| Sep 2, 12:40 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 6 hr |
| Sep 2, 1:37 AM CDT | Flash Flood Warning | DMX | Marshall, Story | 2 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.